Risk of Clostridium difficile diarrhea among hospital inpatients prescribed proton pump inhibitors: cohort and case–control studies
By S. Dial, K. Alrasadi, Chantal Manoukian, A. Huang, D. Menzies. Canadian Medical Association Journal, 2004
598 citations recorded by the source corpus.
Background: Antibiotic disruption of the normal intestinal flora is a well-known risk factor for Clostridium difficile-associated diarrhea. Reduced gastric acidity has been suggested as a risk factor, and we hypothesized that proton pump inhibitors, because of their potency, may be an independent risk factor for this problem. Methods: For the cohort study we identified from a pharmacy database 1187 inpatients at a Montreal teaching hospital who received antibiotics over a 9-month period beginning in August 2002. We compared patients in this group who had also received a proton pump inhibitor or an H2 blocker with patients who had not received acid suppressive therapy. Hospital laboratory reports of positive assay results for C. difficile toxin were used to ascertain cases in the cohort. To assess the possibility that proton pump inhibitors were prescribed to patients who were sicker and had other risk factors for C. difficile infection, we did a case–control study at a second Montreal teaching hospital. Cases were defined as patients who were positive for C. difficile toxin and who had a history of diarrhea (n = 94). Control subjects were selected from among patients who had received an antibiotic and were matched to cases by ward, age within 5 years and class of antibiotics (n = 94). Results: In the cohort study, C. difficile diarrhea developed in 81 (6.8%) of the 1187 patients who received antibiotics while in hospital. In a multivariate analysis, C. difficile diarrhea was significantly associated with use of proton pump inhibitors (adjusted odds ratio [OR] 2.1, 95% confidence interval [CI] 1.2– 3.5), receipt of 3 or more antibiotics (OR 2.1, 95% CI 1.3– 3.4) and admission to a medical ward (OR 4.1, 95% CI 2.3– 7.3). In the case–control study C. difficile diarrhea was associated with female sex (adjusted OR 2.1, 95% CI 1.1–4.0), prior renal failure (adjusted OR 4.3, 95% CI 1.5–11.9), hospital admission in the 3 months before the index admission (adjusted OR 2.6, 95% CI 1.4–5.2) and use of proton pump inhibitors (adjusted OR 2.7, 95% CI 1.4–5.2). Interpretation: Patients in hospital who received proton pump inhibitors were at increased risk of C. difficile diarrhea.
Subfields: Critical Care and Intensive Care Medicine, Infectious Diseases, Surgery
View Paper: https://www.semanticscholar.org/paper/8f5824e3b3d1cafae680efc6453fdbd4fdc08c97
How researchers see this paper
The researchers whose trusted networks rank it highest, strongest advocate first. Every researcher gets a different order.
In Critical Care and Intensive Care Medicine
In Infectious Diseases
Citations in the corpus
- Systematic Review of the Risk of Enteric Infection in Patients Taking Acid Suppression (2007, background): “A recent study has suggested an association with Clostridium difficile and PPI therapy in hospitalized patients (4).”
- Clostridium difficile infection: new developments in epidemiology and pathogenesis (2009, background): “Exposure to stomach acid-reducing agents, such as H 2 blockers and proton pump inhibitors, remains a controversial risk factor, and has been associated with CDI in some hospital studies but not in other”
- Development and Validation of a Clostridium difficile Infection Risk Prediction Model (2011, background): “Primary risk factors for CDI include receipt of antimicrobials, older age, high severity of illness, exposure to other patients with CDI, and receipt of gastric acid suppressants.(10-17) Despite the breadth and depth of knowledge about risk factors available in the medical literature, healthcare fac”
- Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile-associated diarrhea: a cohort study during an epidemic in Quebec. (2005, background): “Furthermore, it has been suggested that the use of proton pump inhibitors (PPIs) might increase the risk of CDAD [6, 7].”
- Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). (2018, unknown): “…of studies have suggested an epidemiologic association between use of stomach acid– suppressing medications, primarily PPIs, and CDI [37, 60, 116–119], results of other well-controlled studies suggest this association is the result of confounding with the underlying severity of illness, non-CDI…”